Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 194, NWS Des Moines, IA

May 24, 2004Appanoose County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 24, 2004, 8:28 PM CDT for Appanoose County, Monroe County, Iowa. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 8:28 PM CDT (01:28 UTC)
Expired
May 24, 2004, 9:25 PM CDT
In force
57 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Appanoose County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:35 PM CDTTornado WatchSPC7 hr
May 24, 5:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
-81 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KDMX 250128
SVRDMX
IAC007-135-250225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
828 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  APPANOOSE COUNTY IN SOUTH CENTRAL IOWA
  MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 925 PM CDT

* AT 824 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF MELROSE TO 14
  MILES SOUTHWEST OF NUMA...OR FROM 40 MILES SOUTHEAST OF DES MOINES
  TO 51 MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR PLANO AROUND 835 PM...
  NEAR NUMA AROUND 845 PM...
  NEAR LOVILIA AROUND 850 PM...
  NEAR CENTERVILLE AROUND 855 PM...
  NEAR ALBIA AROUND 900 PM AND
  NEAR UDELL AROUND 905 PM.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.

LAT...LON 4115 9308 4060 9307 4061 9266 4113 9266

$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:17 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 24, 3:17 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT MON MAY 24 2004

.DISCUSSION...
SIGNIFICANT EVENT IN SHORT TERM WITH PDS WATCHES AS ELEMENTS HAVE
COME TOGETHER FOR ACTIVE WEATHER NIGHT.  PLENTY OF MOISTURE...
INSTABILITY AND SHEAR AVAILABLE FOR ALL MODES OF SEVERE WEATHER.
INTENSE RAINFALL RATES AND LOW GUIDANCE FROM PREVIOUS HEAVY RAINS
ALSO PRESENT A FLASH FLOOD POTENTIAL.  HAVE LEFT FLOOD HEADLINES
ALONE ALONG WITH VARIOUS CONVECTIVE WATCHES.

SYSTEM TO BLOW THROUGH TONIGHT WITH SUBSIDENCE AND SFC HIGH TO
PROVIDE CALM WEATHER INTO MID WEEK.  NEXT WESTERN TROF TO DEVELOP BY
LATE IN THE WEEK WITH INCREASING CHANCES OF CONVECTION INTO NEXT
WEEKEND.  WL ONCE AGAIN HAVE TO WATCH HYDRO AS DEEP MOIST SOUTHERLY
FLOW DEVELOPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA UNTIL 4 AM
TUESDAY.

&&

COGIL
Hazardous weather outlook, May 24, 7:01 AM CDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT MON MAY 24 2004

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS
AFTERNOON AND EVENING...

IAZ081>086-092>097-251100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF
HIGHWAY 34.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND
INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS
TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE
THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND
SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN
DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED
TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN
THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS
WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH
AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE
SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE
ONGOING RIVER AND STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ044>050-057>062-070>075-251100-
ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE
HIGHWAY 30 AND HIGHWAY 34 CORRIDORS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY
WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN
AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON...
SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX
IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT
OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL
RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS.
ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL
CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND
STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-251100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF
HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING
THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA
DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND
ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL
PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD
AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN
NORTHERN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KINNEY

In the hours before

Local storm report, May 24, 7:48 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     E LAMONI                40.62N 93.93W
05/24/2004  60 MPH           DECATUR            IA   TRAINED SPOTTER

&&

GRAMS
Local storm report, May 24, 7:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      INDIANOLA               41.36N 93.57W
05/24/2004                   WARREN             IA   LAW ENFORCEMENT

            WATER OVER HIGHWAYS 28 AND 92

&&

NOS
Local storm report, May 24, 8:03 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
803 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     FLASH FLOOD      ST. CHARLES             41.29N 93.81W
05/24/2004                   MADISON            IA   LAW ENFORCEMENT

            WATER OVER I35

&&

NOS
Local storm report, May 24, 8:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLASH FLOOD      MAXWELL                 41.89N 93.40W
05/24/2004                   STORY              IA   LAW ENFORCEMENT

            INDIAN CREEK FLOODED WITH WATER OVER ROADS.

0750 PM     TSTM WND DMG     VENTURA                 43.13N 93.46W
05/24/2004                   CERRO GORDO        IA   LAW ENFORCEMENT

            HIGH WINDS PEELED OFF ROOF.

0755 PM     FLASH FLOOD      1 W DALLAS CENTER       41.68N 94.00W
05/24/2004                   DALLAS             IA   LAW ENFORCEMENT

            FLOODED ROAD WHICH IS BLOCKED FOR 150 YARDS.

0749 PM     FLASH FLOOD      2 S MADRID              41.85N 93.82W
05/24/2004                   DALLAS             IA   LAW ENFORCEMENT

            WATER OVER ROAD SOUTH OF MADRID.

0749 PM     FLASH FLOOD      2 E ST. CHARLES         41.29N 93.77W
05/24/2004                   WARREN             IA   LAW ENFORCEMENT

            FLOOD WATER ON I35 EAST OF ST CHARLES.

0752 PM     FLASH FLOOD      5 W INDIANOLA           41.36N 93.66W
05/24/2004                   WARREN             IA   LAW ENFORCEMENT

            WATER OVER ROADS.

0700 PM     HAIL             BEDFORD                 40.67N 94.72W
05/24/2004  1.50 INCH        TAYLOR             IA   LAW ENFORCEMENT

0700 PM     TSTM WND GST     BEDFORD                 40.67N 94.72W
05/24/2004  70 MPH           TAYLOR             IA   LAW ENFORCEMENT

0812 PM     FLASH FLOOD      4 E DALLAS CENTER       41.68N 93.91W
05/24/2004                   DALLAS             IA   LAW ENFORCEMENT

            WATER OVER ROADS, BRIDGES AND WALNUT CREEK OUT OF BANKS
            AND WIDESRPEAD FLOODING.

0725 PM     TSTM WND GST     REDDING                 40.61N 94.39W
05/24/2004  70 MPH           RINGGOLD           IA   LAW ENFORCEMENT

0704 PM     TSTM WND GST     MALOY                   40.67N 94.41W
05/24/2004  80 MPH           RINGGOLD           IA   TRAINED SPOTTER

&&

JAJ
Local storm report, May 24, 8:21 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
821 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      PELLA                   41.41N 92.92W
05/24/2004                   MARION             IA   TRAINED SPOTTER

            MAIN STREET FLOODED IN DOWNTOWN PELLA

0815 PM     FLASH FLOOD      PELLA                   41.41N 92.92W
05/24/2004                   MARION             IA   TRAINED SPOTTER

            MAIN STREET FLOODED WITH RUNNING WATER

&&

NOS
Local storm report, May 24, 8:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FLASH FLOOD      ADAIR                   41.50N 94.64W
05/24/2004                   ADAIR              IA   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED DUE TO RUNNING WATER

&&

NOS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:03 PM CDTSevere Thunderstorm WarningDMXJasper57 min
May 24, 7:06 PM CDTTornado WarningDMXMahaska54 min
May 24, 7:11 PM CDTFlash Flood WarningDMXAdair, Clarke, Lucas, Union, Wayne18 hr
May 24, 7:15 PM CDTTornado WarningDMXWarren30 min
May 24, 7:16 PM CDTFlash Flood WarningDMXJasper18 hr
May 24, 7:23 PM CDTTornado WarningDMXDecatur67 min
May 24, 7:27 PM CDTTornado WarningDMXRinggold33 min
May 24, 7:28 PM CDTSevere Thunderstorm WarningDMXMarion47 min
May 24, 7:30 PM CDTTornado WarningDMXDecatur60 min
May 24, 7:38 PM CDTTornado WarningDMXJasper52 min
May 24, 7:42 PM CDTTornado WarningDMXAppanoose48 min
May 24, 7:47 PM CDTFlash Flood WarningDMXPoweshiek18 hr
May 24, 7:53 PM CDTSevere Thunderstorm WarningDMXWayne67 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningDMXLucas47 min
May 24, 8:13 PM CDTFlash Flood WarningDMXAppanoose, Davis, Monroe, Wapello18 hr
May 24, 8:17 PM CDTSevere Thunderstorm WarningDMXMahaska43 min
May 24, 8:52 PM CDTTornado WarningDMXAppanoose23 min
May 24, 8:56 PM CDTTornado WarningDMXDavis49 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.